Hail, Bowman
- When
- June 14, 3:07 PM MST to 3:10 PM MST
- Where
- Bowman County, 13.52 mi W of Haley
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 45.950, -103.400
Thunderstorms developed along and ahead of a cold front that moved through the region in the late afternoon into the evening hours. Some of the storms became severe, producing large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed along and ahead of a cold front that moved through the region in the late afternoon into the evening hours. Some of the storms became severe, producing large hail and strong wind gusts. The largest hail was the size of a baseball, and fell in Adams and Hettinger counties. The strongest wind gust was 66 mph, which occurred in Adams County. A funnel cloud occurred in McKenzie County and another in Mountrail County. There were no tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 14, 2:41 PM MST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 441 PM CDT Sun Jun 14 2020 .MESOSCALE DISCUSSION... Issued at 441 PM CDT Sun Jun 14 2020 At 320 PM MDT, a supercell in northern Harding County in northwest South Dakota was showing signs of splitting. A slight anticyclonic curvature on RAP hodographs may actually favor left movers. However, current radar trends are favoring the right mover. Later in time, straight-line hodographs will continue to favor splitting storms. Right moving supercells that are able to sustain will likely remain in an environment that favors discrete storms. A north-to-south oriented surface boundary near the ND/MT border is becoming more evident on satellite with an increasing cu field along the convergence zone. This boundary remains slightly farther west than models suggested, likely due to a remnant outflow boundary from earlier convection. A weak capping inversion may still be in place here, but if deep moist convection can initiate, a multicellular mode would be favored. Water vapor suggests better mid level forcing remains upstream of this area. && .UPDATE... Issued at 324 PM CDT Sun Jun 14 2020 This update is for the severe thunderstorm watch 281 for west and much of central North Dakota through 11 pm CDT. && .SHORT TERM...(This evening through Monday) Issued at 211 PM CDT Sun Jun 14 2020 This afternoon, a surface trough/cold front was located on the Montana/North Dakota border. Scattered showers have moved through the west half of the state so far today, and these appear associated with warm advection ahead of the low. The area in central North Dakota still remains well capped. Also clouds have kept temperatures cool across much of the west so far. Several strong cells have formed in west central North Dakota in an area of weak cap strength and clearing skies. CAM models agree in developing a line of storms along the cold front that will move east into central North Dakota by mid evening. Scattered severe storms are forecast along the front, probably around and after 4 pm CDT. Initial storm mode will be discrete with large hail as the shear will be more perpendicular to the frontal boundary, but more linear modes will lead to a mixed hail and wind threat evolving as the mid evening hours approach. After this evening, the overnight will see the front move through with cooler and drier air expected. Overnight lows tonight in the lower 50s west to around 70 east. Monday will be partly to mostly sunny with surface high pressure moving through the region. Highs should be in the mid 70s to mid 80s. .LONG TERM...(Monday night through Sunday) Issued at 211 PM CDT Sun Jun 14 2020 Global models in general agreement with h5 upper low across the northwest CONUS moving east with multiple shortwaves impacting the northern plains this week. This will lead to an active week with scattered to numerous showers and thunderstorms through the period. Tuesday will be warm, with highs in the low to mid 90s, cooling to the 70s and mid 80s the rest of the week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1232 PM CDT Sun Jun 14 2020 Hazards to aviation focused on a line of thunderstorms forecast to develop along an eastward moving cold front currently along the Montana and North Dakota border. This will impact KXWA/KMOT-KBIS-KDIK locations between 21z and 02z this afternoon and evening. Otherwise VFR conditions. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CDT this evening for NDZ005-013-023-025- 036-037-047-048-050-051. && MESOSCALE...Hollan UPDATE...WAA SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous Weather Outlook National Weather Service Bismarck ND 327 PM CDT Sun Jun 14 2020 NDZ023-025-036-037-047-048-050-051-152030- Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 327 PM CDT Sun Jun 14 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A wind advisory is in effect through the early evening. Expect sustained winds around 30 mph with gusts to 50 mph. See www.weather.gov for additional information. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-019>022-034-035-042-045-046-152030- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Morton-Burleigh-Grant-Sioux-Emmons- 327 PM CDT Sun Jun 14 2020 /227 PM MDT Sun Jun 14 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible across central North Dakota this evening. The main hazards will be large hail up to lime size and damaging wind gusts up to 75 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this evening. NDZ001-002-009-010-017-018-031>033-040-041-043-044-152030- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 327 PM CDT Sun Jun 14 2020 /227 PM MDT Sun Jun 14 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible across western North Dakota this afternoon and early evening. The main hazards will be large hail up to lime size and damaging wind gusts up to 75 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this afternoon and early this evening. waa
Special Weather Statement National Weather Service Bismarck ND 208 PM CDT Sun Jun 14 2020 NDZ017-142000- McKenzie ND- 208 PM CDT Sun Jun 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCKENZIE COUNTY UNTIL 300 PM CDT/200 PM MDT/... At 207 PM CDT/107 PM MDT/, a strong thunderstorm was located 15 miles west of Grassy Butte, or 29 miles southwest of Watford City, moving north at 45 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Watford City, Alexander, Arnegard, Theodore Roosevelt National Park North Unit and Rawson. LAT...LON 4789 10364 4783 10311 4733 10333 4733 10380 TIME...MOT...LOC 1907Z 193DEG 40KT 4743 10357 MJONES
The Rapid City radar (KUDX), 208 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
27 hail, 3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
One inch diameter tree branches were blown down, and some shingles blew off a structure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889221, 889222, 889223, 889224, 889225, 889226, 889227, 889228, 889230, 892335, 889231, 889232, 893165, 889235, 892336, 892337, 893162, 893171, 893163, 893164, 893166, 893185, 893172, 893173, 893174, 893175, 893176, 893177, 893178, 893179, 893181, 893183.